Caffeine Addiction: Can You Quit?
Up to 90% of adult Americans consume caffeine every day. Most commonly, the caffeine is in coffee, tea, soft drinks, and chocolate. This adds up to an average of about 280 mg of caffeine per day, or the equivalent of about two cups of coffee. Many people who consume caffeine on a regular basis report that they experience a variety of unpleasant symptoms when this popular stimulant is withdrawn, similar to the symptoms felt with the withdrawal of other addictive substances.
The terms "caffeine addiction" and "caffeine dependence" are commonly used, but to date, there is not scientific proof that caffeine meets the criteria to induce a complete addiction. Several case studies, however, have shown that caffeine was able to induce a clinical dependence similar to that induced by other psychoactive drugs in some people. There is also a lack of scientific evidence to show that severe side effects are associated with stopping caffeine use.
Despite the debate over whether true caffeine addiction is possible, "caffeine withdrawal" is a known clinical condition with predictable symptoms. Caffeine withdrawal occurs in some people who regularly consume caffeine when their consumption is suddenly halted. Doctors at Johns Hopkins University confirmed that withdrawal symptoms can occur even when small amounts (corresponding to about one cup of coffee per day) of caffeine are consumed. In a review of 170 years of caffeine research, the Hopkins team examined 57 separate studies and found that the features of caffeine withdrawal can vary from mild mood changes to systemic, flu-like symptoms. The major types of caffeine withdrawal reactions were identified as
The withdrawal symptoms typically began 12-24 hours after the last dose of caffeine, became most severe after one to two days, and lasted for two to nine days.
If you want to cut down on caffeine, experts advise doing so slowly. Decrease your consumption gradually over a period of days (or weeks, if you're a heavy consumer) to avoid being plagued by withdrawal symptoms.
Last Editorial Review: 2/3/2011